MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC PSI SD800.434 PEEK IMPLANT; PLATE, CRANIOPLASTY, PREFORMED, NONALTERABLE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC PSI SD800.434 PEEK IMPLANT; PLATE, CRANIOPLASTY, PREFORMED, NONALTERABLE
Model Number SD800.434
Medical Device Problem Code Defective Device (2588)
Health Effect - Clinical Codes Failure of Implant (1924); No Code Available (3191)
Date of Event 10/31/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device remains implanted; as such explant date is not applicable.Complainant part is not expected to be returned for manufacturer review/investigation.(b)(4).A review of the device history records has been requested.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported on (b)(6) 2018, during an unknown procedure, it was found out that the polyether ether ketone (peek) implants did not fit the defect properly.Implants were heavily modified by surgeons in order to fit patient defect.Cutting and burring of implants were done to make them fit.Procedure was successfully complete with a surgical delay of unknown number of minutes.This report is for one (1) psi sd800.434 peek implant.This is report 2 of 2 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Date of event reported.Device history: lot part number sd800.434, lot number: h768035, date of manufacture: 10-25-2018, place of manufacture: brandywine plant.Part expiration date: n/a (non-sterile).No ncrs or scrap were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint action.Device history batch null, device history review the device history record(s) showed that there were no non-conformances or issues during the manufacture of the product that would contribute to this complaint condition.Implant date reported.Device was used for treatment, not diagnosis.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: device was used for treatment, not diagnosis if information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.The device was not returned.The investigation was performed by product development (pd).Refer to attachment ¿complaint investigation memo (b)(4)¿.Design review: an investigation into the device design to determine if it may have contributed or caused the event was conducted.Patient specific implants are customized devices intended to repair defects in the cranial/craniofacial skeleton.Each psi is designed for an individual patient to conform to the specific defect, patient anatomy and surgical request.Patient ct image files are provided to depuysynthes by the requesting surgeon and imported into a segmentation system to distinguish the bony elements of the cranium from soft tissue.The result is a 3d model of the patient¿s skull showing the defect or deficiency.The 3d model is exported into cad software where, in consultation with the patient¿s surgeon, an implant is designed to match the specific geometry of the patient¿s defect or deficiency and cosmetically conform to the patient¿s anatomy.The surgeon is provided images of the patient¿s defect along with images of how the implant fits within the defect for approval (see attached surgeon approval letter).Also, prior to release for manufacture, models of the patient¿s cranial defect and an implant model are 3d printed.The 3d printed items are referred to as a functional check device (fcd).The fit and symmetry of the design are checked by the designer and an independent reviewer.The 3d functional check device (fcd) is then used by quality inspectors to check the fit of the manufactured implant prior to release for shipment.Review of the case file for this implant showed that the implant was reviewed and approved by the product designer, an independent reviewer and the requesting surgeon according to the relevant work instructions for psi design and production.Review of the device dhr also showed that the implant was inspected and passed the required checks necessary for shipment to the customer.On november 1, 2018, the trumatch cmf team was notified that dr.(b)(6), (b)(6) medical ctr, was disappointed that the two-piece implant designed for his patient did not fit the patient¿s defect to his satisfaction.The event was subsequently reported to the chu on november 2, 2018.The complaint reported ¿implant did not fit the defect properly.Implants were heavily modified by surgeons in order to fit patient defect.¿ the complaint involved 2 devise.The surgery was completed by trimming the psi implant to fit and the surgery was successfully completed ((b)(6)).Upon being notified of complaint the psi group reviewed the case file for this request (psi case (b(6)).Review of the case file showed that the implant was reviewed and approved by the product designer, an independent reviewer as well as the requesting surgeon according to the relevant work instructions for psi design and production.Review of the device dhr also showed that the implant was inspected and passed the required checks necessary with no non-conformances.(see attached dhr record) an fcd device was ordered and reviewed as part of the complaint investigation.Review of the model showed the implant covered the defect as designed and did not exhibit the condition described in the complaint.(see attached photos) the patients ct scan information was also reviewed as part of the investigation.The acquisition parameters met the requirements of depuysynthes¿ scanning protocol (dsus-cmf-0817-0707) at the time of receipt.The slice thickness was 0.5mm, there was no gantry tilt present, all images shared the same image center and the defect area was free of steps.The ct scan supplied by the account was received by depuysynthes on (b)(6) 2018, which was 2 days after the date the scan images were taken, (b)(6) 2018.The scan fell within the 4 month window for acceptance.(see attached 103286202) further review of the case file showed that this implant was shipped from depuy synthes to the account on (b)(6) 2019.Review of the approval report provided to the surgeon showed that there were several complex ¿islands¿ of resorbed bone within the defect and it is likely that these portions contributed to the fit issues.The complaint description reports that the surgeon trimmed the implant in these areas for a more optimal fit.This is in line with the instructions for use for modification of the implant.The event report states that the surgery was completed successfully.The patient specific implant investigated as part of this complaint passed all design and manufacturing quality checks as proscribed by the relevant work instruction for psi design and manufacture.The investigation showed that the psi implant fit the patient¿s bony defect, did not violate the inner table of the bone, met the thickness criteria at inspection and the design was approved by the operating surgeon prior to implantation; therefore there is no evidence that the design contributed to the complaint.The investigation found that the reported event most likely occurred due to interference with the ¿islands¿ of resorbed bone.This is supported by the event description that the surgical modification of the implant resulted in a satisfactory fit.The investigation will be dispositioned as unconfirmed.Conclusion: the complaint was not confirmed during investigation.There were no issues during the manufacture of this product that would contribute to this complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Therefore, it has been determined that no corrective and/or preventive action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
PSI SD800.434 PEEK IMPLANT
Common Device Name
PLATE, CRANIOPLASTY, PREFORMED, NONALTERABLE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8087596
Report Number2939274-2018-55035
Device Sequence Number11162723
Product Code GXN
UDI-Device Identifier10887587064772
UDI-Public(01)10887587064772
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K053199
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSD800.434
Device Catalogue NumberSD800.434
Device Lot NumberH768035
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/01/2018
Supplement Date Received by Manufacturer11/20/2018
06/23/2020
06/25/2020
Initial Report FDA Received Date11/19/2018
Supplement Report FDA Received Date12/11/2018
06/24/2020
06/25/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;